Vaping is found to be a common denominator behind hundreds of hospitalizations, though health officials still don’t know exactly why. Here’s what we know so far.
According to the Centers for Disease Control and Prevention (CDC), vaping has officially—though still broadly—been linked to the recent surge in hundreds of reported cases of severe, acute respiratory illnesses over the past few months in young people (patients’ median age is 19).
Per the CDC’s most recent press release, updated on September 6, more than 450 cases of possible lung illness across 33 states have been reported to CDC since April 2019—including six confirmed deaths. Most of the victims of the unknown affliction have been hospitalized with some combination of respiratory symptoms (mainly cough, chest pain, and shortness of breath), gastrointestinal issues, and fever-like symptoms.
Though robust, the public health investigation into the exact cause of these mounting pulmonary cases in the U.S. is still ongoing—but investigators do know one thing: Every affected patient reportedly has a history of using vapes or other e-cigarette products.
Unlike traditional cigarettes, which burn tobacco and emit smoke, e-cigarettes contain cartridges filled with nicotine and other chemicals that dissolve and emit vapor when heated (hence, “vaping”). Due to the relatively recent popularity of vaping and e-cigarette use (they’ve only been widely available in the U.S. since 2006) there is, understandably, limited research available on its long-term health effects. But this spike in scary vaping-linked hospitalizations across the country over the past few months has people on high alert.
Officials have not yet singled out one responsible substance, product, or device as the cause, since tests have yet to pinpoint one common chemical or substance within the product samples. Many (but not all) of the affected patients had recently used vape products containing THC liquid—the psychoactive cannabinoid in cannabis that gets you high (as opposed to CBD, which cannot get you high)—some had used products containing both THC and nicotine, and another subset used only nicotine-containing products.
In an article in The New England Journal of Medicine on Friday, David Christiani, MD, of Harvard T.H. Chan School of Public Health, said, “About 80 percent of the persons who vaped and became ill reported having used both nicotine products and tetrahydrocannabinol (THC) or cannabidiol (CBD) products.” Dr. Christiani also notes that “the mixing of multiple ingredients with primary compounds and potential contaminants” results in the production of “new agents that may be toxic.”
In a media briefing on Friday, Dana Meaney-Delman, MD, incident manager for CDC 2019 lung injury response, also touched on the fact that e-cigarettes—especially those purchased from black market or other unregulated sources—can include a variety of chemicals, solvents, and additives, such as illegal THC e-liquids. “[C]onsumers may not know what these products contain,” Dr. Meaney-Delman said. “Particularly, products obtained from social sources or off the street, it is difficult to know what is contained in these e-cigarette products.”
Should People Stop Vaping?
While finding a common history of e-cigarette use in affected patients is one step, it’s important to remember that the term “vaping” only broadly refers to the use/inhalation of a wide range of e-cigarette products, substances, brands, and chemicals (analogous to “smoking”—one can smoke any number of different types of cigarettes, substances, and so on). Yes, avoiding smoking and vaping of any kind is, logically, probably everyone’s best bet for avoiding everything from lung to skin to heart disease, but it’s currently not factual to say explicitly that vaping is the root cause of these hospitalizations.
That said, while the jury’s still out on which exact substance or chemical byproduct is behind the mysterious afflictions, CDC has explicitly urged people to stop vaping.
“While the investigation is ongoing, CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing this type of severe lung disease,” Dr. Meaney-Delman said. “People who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer. E-cigarette products should never be used by youth, young adults, pregnant women, or by adults who do not currently use tobacco products.”
Dr. Christiani wrote a similar message of warning: "Although more investigation is needed to determine the vaping agent or agents responsible, there is clearly an epidemic that begs for an urgent response.”
E-cigarette users are also being encouraged to monitor themselves for problematic symptoms (coughing, wheezing, nausea, chest pain, vomiting, and shortness of breath) and contact their doctor immediately with any concerns.
The Latest on Juul
Amid the investigation into these vaping-related hospitalizations, on Monday, September 9, the US Food and Drug Administration (FDA) issued a warning letter to e-cigarette company Juul for illegally marketing its vape products as a safer or otherwise less harmful alternative to regular cigarettes. Every company is required to receive regulatory FDA approval before marketing any tobacco product as safer than cigarettes. Juul, however, has never submitted its vape products for FDA approval, despite having repeatedly advertised its sleek-looking vapes (reminiscent of USB flash drives) to young students as “totally safe,” “99 percent safer” than cigarettes, and other similarly misleading descriptors. While teens may think Juuling looks cooler or smells better than smoking traditional cigarettes, they should not consider Juul a modified-risk tobacco product, as it has never been approved as such by the FDA.
If you’re a parent concerned about your child’s use or potential use of vape/e-cigarette products like Juul, here’s how to have an open and productive conversation with them about it.